• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Citalopram withdrawl

L

Luna11

New member
Joined
Sep 1, 2018
Messages
1
Hi,

First time on here so have no idea what kind of response to expect, apologies in advance for length of post.

Basically, i've suffered with moderate depression most of my adult life, it is only in recent years with a couple of traumatic events that I finally decided to get some help. I was first put on sertraline, but it didnt agree with me, night sweats and horrendous teeth grinding, neither of which particularly subsided over time. I changed over to citalopram 20mg and it helped me in so many ways. I felt like I was able to function and finally get some enjoyment out of life again. My mental clutter subsided and it was such a welcome relief. Citalopram for me has being nothing short of a God send in all honesty. My only regret was waiting until I was 29 to finally get my depression under control.

Fast forward a year and felt in a great place and my partner and I decided we would like to start a family. With my Drs advice I tapered my meds and gradually came off citalopram, as I was adamant I would not take anything which could cause potential harm to the baby. In the weeks that followed I felt the most horrendous, mentally, than I ever had in my life. My depression and low mood had rocketed, my anxiety was through the roof and I had become a total mess. My partner struggled and through no fault of his own just didnt know how to cope with my moods, my emotions and my irritability. I ended up moving back to my Dads for 2 weeks and considered leaving my partner. I was totally irrational and felt I suffered a bit of a breakdown. I shut myself away for 2 weeks refusing to talk, work or see anyone. I was on total self destruct mode.

In the end I went back on my meds and after a couple of weeks felt back to normal more or less, and when looking back was totally shocked at my behaviour. To think I was going to throw away my relationship is scary, thankfully my partner was going nowhere. Going back on my meds made me feel like myself again, like the person I deserved to be. Coming off the meds terrified me if im honest so we decided to try for a baby at a later time and instead we planned our wedding for November this year. We decided after the wedding we would try for a baby...so here I am again...

The past 2 months I have tapered my meds with Drs advice and now I have been off meds for a whole week and I feel absolutely awful. Just like last time. Irrational, tearful, irritable, hopeless. I just want to hide away, cry, feel sorry for myself, beat myself up, hate myself, take it out on my partner, shout, scream, cry, sulk...I just cannot take how this makes me feel. I feel so zoned out and not with it, had to cancel social events as I find being around people very overwhelming right now.

How long do I expect to feel like this for?? Is this normal? Will this pass? Or is this just how I function without meds? I cant bare to put myself and my partner through this again. It feels so damaging. My friends think im insane to come off them so close to the wedding. Has anyone taken citalopram whilst pregnant? Im just not sure if i could. Im scared pregnancy and my mental health would just be a recipe for disaster. Anyone who has experienced this or similar please get in touch. Just to know there may be a light at the end of the tunnel would be incredibly reassuring for me.

Thank you for reading.
 
Poopy Doll

Poopy Doll

Well-known member
Joined
Jun 13, 2015
Messages
11,502
Location
Fort Lauderdale, Florida, USA
No, this isn't who you really are. This is the body/brain reaction to deleting the drug. However slow your doctor told you to taper down, it wasn't slow enough. That is why you have the severe withdrawal. Dr. Peter Breggin recommends cutting down one tenth every three months. It is a recipe for success.

I stopped a medication cold turkey two times in my life because I didn't understand this concept of gradual reduction.
 
Last edited:
Top